Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 12, 1998, 7:31 PM EDT for Hyde County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 7:31 PM EDT (23:31 UTC)
- Expired
- Jun 12, 1998, 8:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Hyde County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:45 PM EDT | Thunderstorm Wind 70 | Swanquarter, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 122331 RRA SVRMHX NCC095-130000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 731 PM EDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HYDE COUNTY * UNTIL 800 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS OVER LAKE MATTAMUSKEET... MOVING SOUTH AT 10 MPH. * THE AREA OF SEVERE THUNDERSTORMS WILL BE NEAR... SCRANTON AND ROUTE 264 AT 740 PM EDT SLADESVILLE AT 750 PM EDT IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED 8VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:18 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jun 12, 2:18 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 218 PM EDT FRI JUN 12 1998 RDU: MAY NEED LOW POP FOR ISOLD TSRA THIS EVE AND AGAIN LATE TNGT OTRW PC. PC...HOT/HUMID SAT WITH BEST POP CNTRL COAST(40%) N AND E WITH 20/ 30 PCT REGIME ELSW INTO SAT EVE. MSTLY SUNNY/LESS HUMID SUNDAY. LIKE WARMER FWC ESPCLY SAT GIVEN WLY TRAJ. HEAT ADVSRY OK INLND FOR SAT AFTN. CWF: PLAN TO CONT ALNG LINES OF GOING FCST THRU SAT. WILL SEE BEST GRAD DVLP TNGT AHD OF APCHG LEE TROF AND AGAIN SAT AFTN ESPCLY N IN ADVANCE OF CD FRONT. THNK CAN STAY BLO SCA FOR NOW AS BEST MIX DVLPS OVR LAND DURING DAY. SHUD SEE SHIFT TO W/NW WITH DECRSG SPEEDS SUNDAY ALTHO GUID MAYBE A BIT FAST W/ FROPA. OTRW W/SW 15-20 KT TNGT/SAT BECMG NW SUNDAY. ZFP: ADAP/PC-CAPE SHOW GOOD INSTAB CONTG FROM THE CSTL PLAINS EWD BUT APRS ONLY ISOLD EVE CVRG CST GIVEN WLY TRAJ AND DRY AIR ALF. SOME WK UVV IN ADVANCE OF PREFRNTAL LATE MAY SPARK AN SHRA ESPCLY N ALTHO APRS LMTD DEEP RH LKLY TO DETER POPS OVRNGT OTRW PC. MAIN CONCERN SAT AS APCHG 5H TROF BEGINS TO PUSH SFC CD FRONT SEWD INTO HIGH INSTAB ACRS THE E BY EVE. MDLS DEPICT BEST LIFT AND UPR LEFT FRONT DIFL PASSING FRM RIC TO HSE IN AREA OF SOMEWHAT DEEPER RH. DEGREE OF INSTAB AND GOOD CAP INDCT HIGH SVR THREAT WITH ANY TSRA ALTHO LMTD FARTHER S BY LACK OF RH AND CVNRGNC PER BNDRY APCHG FRM THE NW VS. N. SOME TSRA ESPCLY CNTRL CST/BANKS MNLY SAT EVE OTRW BECMG PC AS FRONT OOZES EWD TO THE CST. WEAK SUBSIDENCE AND LTL RESIDU RH BEHIND THE FRONT SHUD SPELL GNRLY SUNNY AND DRIER SUNDAY. TEMPS A LTL HIER CST THAN INLND TNGT PER SLGTLY LWR DEWPTS ADVECTING EWD. COMPRESSION/DOWNSLOPE LKLY TO PUSH HOT MID/UPR 90S SAT WITH ONLY SLGTLY LWR 90S SUNDAY BHND THE FRNT. .MHX...NONE. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:45 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.